New Jersey, 2018

Damaging Winds in New Jersey, July 27, 2018

July 27, 2018 · NWS PHI · 2 events in 2 counties and zones

An approaching surface trough combined with moderate instability to produce widespread severe weather across the Mid-Atlantic. The event was well forecast with most of the area being highlighted in a Slight Risk Category by the Storm Prediction Center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching surface trough combined with moderate instability to produce widespread severe weather across the Mid-Atlantic. The event was well forecast with most of the area being highlighted in a Slight Risk Category by the Storm Prediction Center. Warm surface temperatures and dew points in the mid 70s lead to relatively high instability developed with forecast soundings suggesting 2000 J/kg CAPE values. An initial line of storms first developed over east-central Pennsylvania, then continued through the afternoon into the evening before storms congealed into several multi-cell clusters with several severe storms over New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 2:32 AM EST, 6 hours 59 minutes earlier.

Area forecast discussion, Jul 27, 2:32 AM EST, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
332 AM EDT Fri Jul 27 2018

.SYNOPSIS...
A cold front moves across our region tonight, then it slows just
offshore Saturday into Sunday. High pressure builds in for Sunday
before weakening northward on Monday. A warm front lifts northward
across our area during Tuesday, then a cold front arrives Wednesday
night into Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Areas of fog this morning with abundant low level moisture due to
high surface dewpoints and wet ground from rainfall this week.
Although there may be some patchy dense fog out there, especially in
the valleys, do not think dense fog will be widespread enough to
warrant a Dense Fog Advisory. Fog gradually scatters out this
morning with heating of the day.

Cold front extended from western Ontario, through the Ohio Valley,
and down into the Mississippi Valley slowly works its way east
today. High pressure out ahead of that front sinks into the
Southeast U.S. by this afternoon, and that front will make its way
through western NY and PA by late afternoon.

A hot and humid airmass develops ahead of that front, with highs
well in the upper 80s and even in the low 90s along the I-95
corridor from Philly to Wilmington, and down into areas of DE away
from the coast. Southerly flow taps into a tropical airmass, and
surface dewpoints will be in the low 70s throughout.

Pre-frontal trough develops out ahead of the approaching cold front.
Instability levels will be increasing, and can expect SB CAPE values
approaching 1500 J/kg across most of NJ and southeast PA, and well
over 2000 J/kg in Delmarva.

First round of showers and thunderstorms should move into at least
the southern Poconos and northern NJ, and possibly down into
southeast PA this afternoon. With PWATs approaching 2" throughout
the region, and 0-6km shear upwards of 25 kt, can expect these
showers and thunderstorms to be capable of heavy rain. At least poor
drainage flooding will occur, and it there is a risk for localized
flash flooding with this first round of convection.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
The main concern for at least the first half of the tonight period
is the threat for severe thunderstorms and localized flash flooding
with evening showers and thunderstorms.

Cold front will work its way through the region late tonight.
Despite loss of diurnal heating this evening, instability levels
will remain quite high, with CAPE values around 2000 J/kg
throughout, a Lifted Index around -5C, and 0-6km shear at least 25-
30 kt. PWATs will also be around 2.0" as surface dewpoints remain in
the low 70s. Heavy downpours can be expected, especially in the
early evening hours. Flash Flood Guidance values are fairly low
given the amount of rain that has fallen in the last couple of days,
so it will not take much to produce poor drainage or localized flash
flooding.

The main threat severe-wise will be from strong thunderstorm winds,
as 20-30 kt bulk shear should support longer lived updrafts. The
freezing level should be over 12,000-13,000 ft, so not anticipating
severe hail, but cannot rule out small hail in the stronger
updrafts.

The bulk of the activity looks to occur between mainly 6pm-midnight,
then lingering showers and thunderstorms will move off the NJ and DE
coasts through daybreak Saturday. With abundant low level moisture
in place, can expect areas of fog to develop once again, as the cold
front will probably not be through the entire region during the
tonight period, and surface dewpoints will remain elevated.

Stay advised throughout the day for potential Watches that may be
issued.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Summary...Turning noticeably less humid during the second half of
the weekend for much of the region, then the humidity and moisture
increases once again during next week as does the potential for some
locally heavy rain/flooding.

Synoptic Overview...A closed low across eastern Canada Saturday is
forecast to open up as it slides eastward into early next week.
Meanwhile, the flow sharpens again and the tailend of the trough
looks to close off near the Mid-Mississippi Valley during early next
week. As this occurs, a strengthening ridge is positioned off the
East Coast and the flow between these two systems will direct
tropical moisture northward. The western Atlantic ridge may be tough
to dislodge, therefore the trough from the west and an associated
surface cold front may be slow to arrive into our area during the
second half of next week. Given the flow aloft that is forecast,
locally heavy rain and flood threat will return during next week as
the precipitable water values reach or exceed 2 inches.

For Saturday and Sunday...As a closed low shifts east-northeast
across eastern Canada it is forecast to gradually open up. The
southern extent of the trough therefore weakens or lifts out with
time across the Northeast. An associated surface cold front is
forecast to be shifting just off the Mid-Atlantic coast during
Saturday, however this may tend to stall near the coast or even
dissipate with time. There does look to be a window of opportunity
through about early Saturday afternoon, across the eastern and
southern areas especially, where a few showers or a thunderstorm may
occur before much drier air arrives. The forecast soundings overall
indicate quite a bit of drying occurs Saturday afternoon above the
mixed boundary layer, and this would tend to erode the instability.
Surface high pressure builds in during Sunday and a much less humid
airmass is anticipated for much of our region. The flow will be
lighter especially on Sunday, therefore an afternoon sea/bay breeze
should develop.

For Monday and Tuesday...This time frame looks to become a little
more uncertain as the flow aloft starts to sharpen. A trough should
close off near the Mid-Mississippi Valley with time while a ridge
strengthens in the western Atlantic. This turns the flow more
southwesterly and the start of moisture advection gets underway.
There looks to be a surge in the moisture/theta-e advection Monday
night and Tuesday and this should be when a surface warm front lifts
northward well in advance of surface low pressure eventually
tracking up the Ohio Valley. The forecast challenge is how much
convection accompanies the moisture surge and surface warm front. It
appears that convective chances on Monday are greatest to our west,
however some showers and storms cannot be ruled out in our area
especially across the western and southern areas.

There looks to be a better chance on Tuesday with the advancement of
the warm front. Given the western Atlantic ridge building some
though, the highest chances for convection looks to be inland from
the coastal areas. Given the precipitable water values increasing to
around 2 inches through the time frame, convection will be capable
of producing locally heavy rain and this could lead to some
flooding. The flood threat will depend on the extent of the
convection since the recent heaviest rainfall occurred just to our
west.

For Wednesday and Thursday...A convectively active time frame is
quite the possibility. The guidance shows the western Atlantic ridge
holding firm and potentially even shifting westward some, while a
trough from the Great Lakes southwestward gradually shifts eastward.
Since the ridge farther east looks to hold, this trough may be
slowed as it tracks eastward along with an associated surface cold
front. This places our area in southwesterly flow along with a
continued high moisture content airmass. Looks like convection would
be mostly diurnally driven except when the cold front gets closer.
The steering flow may be such to support some training or
backbuilding convection, and therefore some rounds of locally heavy
rain is quite possible along with at least a local flood threat.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Early this morning (through 12Z)...MVFR/IFR, possibly even LIFR
conditions in fog. Nearly calm winds.

Today (12Z Friday through 00Z Saturday)...VFR initially. Afternoon
showers and thunderstorms will develop over NW zones, first
impacting KABE/KRDG. These storms will be capable of heavy rain and
gusty winds, and could result in IFR conditions, possibly lower,
should a storm pass over a given terminal. Convection becomes a bit
more widespread after 21Z. SW winds 5-10 kt, though thunderstorms
could result in much stronger gusts.

Tonight (00z Saturday through 12Z Saturday)...MVFR/IFR in
thunderstorms. Heavy rain and gusty winds possible. Areas of fog
with IFR or lower VSBYs possible after 06Z Saturday.

Outlook...
Saturday and Sunday...VFR overall. Westerly winds 5-10 knots,
becoming light and variable each night at most terminals. A sea/bay
breeze should develop during each afternoon with a wind shift to the
south-southeast, mainly at ACY and ILG and especially Sunday
afternoon. A few lingering showers or thunderstorms possible through
about early Saturday afternoon, mainly south and east of PHL.

Monday and Tuesday...Mainly VFR. Some showers and thunderstorms are
possible especially during Tuesday. South to southeast winds 10
knots or less during the day, then light and variable each night at
many terminals.

&&

.MARINE...
Seas continue to subside to below 5 feet, so will cancel the Small
Craft Advisory for Hazardous Seas. Although widespread conditions
will be below SCA criteria, showers and thunderstorms late this
afternoon and tonight will move across the waters resulting in
strong and gusty thunderstorm winds, dangerous lightning strikes,
and VSBY reductions in heavy rain. Please stay advised for any
statements that may be issued.

Outlook...
Saturday and Sunday...The conditions are expected to be below Small
Craft Advisory criteria. A sea/bay breeze especially Sunday
afternoon may result in some enhancement to the winds particularly
nearshore.

Monday and Tuesday...The conditions are expected to be below Small
Craft Advisory criteria. Winds may start variable Monday before
settling more from the south-southeast, then some increase in the
southerly winds is expected Tuesday.

Rip Currents...
There is a moderate risk for the development of dangerous rip
currents at the NJ and DE ocean beaches through this evening.

&&

.EQUIPMENT...
KDOX radar...While technicians have replaced the motors, there has
been problems with antenna control. As a result, the radar could go
offline again. An update is anticipated by later today.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse
Near Term...MPS
Short Term...MPS
Long Term...Gorse
Aviation...Gorse/MPS
Marine...Gorse/MPS
Equipment...Gorse
Hazardous weather outlook, Jul 27, 9:01 AM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1001 AM EDT Fri Jul 27 2018

MDZ008-012-015-019-020-PAZ054-055-060>062-101>103-105-281415-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Eastern Chester-Western Montgomery-
Upper Bucks-
1001 AM EDT Fri Jul 27 2018

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for northeast Maryland, east
central Pennsylvania, northeast Pennsylvania and southeast
Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Some thunderstorms may be severe, capable of producing damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Downpours later Monday through Thursday could be heavy enough to
produce local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-NJZ001-007>010-012-013-015>023-027-PAZ070-071-104-106-
281415-
New Castle-Kent-Inland Sussex-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Delaware-Philadelphia-Eastern Montgomery-
Lower Bucks-
1001 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...Today and Tonight.

Showers and thunderstorms could produce heavy rain leading to
localized flooding, especially in poor drainage areas. Some
thunderstorms will also be severe, capable of producing damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Downpours later Monday through Thursday could be heavy enough to
produce local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-281415-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
1001 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for the development of dangerous rip
currents through at least this evening.

Showers and thunderstorms could produce heavy rain leading to
localized flooding, especially in poor drainage areas. Some
thunderstorms will also be severe, capable of producing damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Downpours Tuesday through Thursday could be heavy enough to produce
local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-281415-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1001 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon and evening could produce wind gusts in
excess of 34 KT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 27, 7:37 AM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
837 AM EDT FRI JUL 27 2018

DEZ001-002-MDZ008-012-271300-
Kent-New Castle-Cecil-Kent-
837 AM EDT FRI JUL 27 2018

...A SHOWER WILL AFFECT SOUTHWESTERN NEW CASTLE...NORTHWESTERN
KENT...NORTHEASTERN KENT AND SOUTHEASTERN CECIL COUNTIES...

At 836 AM EDT, a shower was located near Middletown, moving east at
20 mph.

Winds up to 40 mph are possible with this shower.

Locations impacted include...
Middletown, Smyrna, Clayton, Warwick, Sassafras, Delaney Corner,
Green Spring, Bohemias Mills, Woodland Beach, Townsend, Odessa and
Chambersville.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3945 7587 3951 7556 3949 7559 3944 7558
      3941 7554 3937 7552 3935 7549 3933 7550
      3934 7549 3931 7543 3928 7544 3924 7575
TIME...MOT...LOC 1236Z 258DEG 19KT 3939 7568

SFJ
Special weather statement, Jul 27, 8:29 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
929 AM EDT FRI JUL 27 2018

NJZ016-017-021-271430-
Salem-Cumberland-Gloucester-
929 AM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CUMBERLAND...SOUTHERN
SALEM AND SOUTHEASTERN GLOUCESTER COUNTIES...

At 928 AM EDT, a strong thunderstorm was located over Newport
Meadows, or 7 miles west of Bridgeton, moving east at 25 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Vineland, Millville, Bridgeton, Clayton, Buena, Alloway, Newfield,
Elmer, Greenwich, Shiloh, Franklinville, Olivet, Malaga, Hancocks
Bridge, Newport Meadows, Hope Creek, Fairton, Seabrook Farms, South
Vineland and Rosenhayn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3949 7553 3952 7552 3954 7542 3968 7505
      3954 7496 3952 7499 3947 7491 3940 7487
      3933 7533 3934 7534 3934 7537 3940 7545
      3944 7546 3946 7554 3950 7554
TIME...MOT...LOC 1328Z 251DEG 21KT 3943 7537

Meola
Special weather statement, Jul 27, 9:08 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1008 AM EDT FRI JUL 27 2018

NJZ021>023-271515-
Cumberland-Atlantic-Cape May-
1008 AM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ATLANTIC...EASTERN
CUMBERLAND AND NORTHWESTERN CAPE MAY COUNTIES...

At 1007 AM EDT, a strong thunderstorm was located near Millville,
moving east at 20 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Vineland, Millville, Bridgeton, Cumberland, Laurel Lake, Woodbine,
Estell Manor, Corbin City, Newport, Mauricetown, Belleplain Forest,
Leesburg, English Creek, Port Norris, Dividing Creek, Dorothy,
Fairton, Dennisville, Bricksboro and Cedarville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3937 7462 3932 7465 3933 7468 3931 7466
      3927 7467 3913 7477 3933 7526 3951 7517
      3946 7509 3949 7507 3940 7473 3938 7472
      3940 7472
TIME...MOT...LOC 1407Z 284DEG 17KT 3937 7513

Meola

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
July 27, 9:31 AM EST
Where
Cumberland County, 1.39 mi S of Millville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.380, -75.030

A tree was downed on NJ 47 north of Orange St. Time was best estimated from radar.

Thunderstorm Wind, Middlesex

When
July 27, 3:40 PM EST
Where
Middlesex County, Woodbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.570, -74.300

Numerous trees were downed in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763136, 763135.